Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2004, 5:27 PM CDT for Faulk County, Spink County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 5:27 PM CDT (22:27 UTC)
- Expired
- May 19, 2004, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 36 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 192227
SVRABR
SDC049-115-192315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA
SPINK COUNTY IN NORTHEAST SOUTH DAKOTA
* UNTIL 615 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CHELSEA...OR ABOUT 14
MILES NORTHEAST OF FAULKTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHVILLE AROUND 545 PM CDT
MANSFIELD...MELLETTE AROUND 550 PM CDT
BRENTFORD AROUND 605 PM CDT
A SECOND SEVERE THUNDERSTORM IS LOCATED 2 MILES NORTH OF ORIENT
MOVING NORTHEAST AT 30 MPH TOWARDS MIRANDA.
GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4520 9891 4501 9881 4511 9831 4524 9833
4525 9854
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:19 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 19, 3:19 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 319 PM CDT WED MAY 19 2004 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT SURFACE LOW PRESSURE CENTER IS CENTERED OVER CENTRAL ND ATTM...WITH SURFACE TROUGH EXTENDING SOUTH THROUGH CENTRAL SD. CONTINUE TO EXPECT SURFACE BASED STORMS TO DEVELOP ALONG THIS BOUNDARY THIS AFTERNOON AS IT MOVES EAST. THE PROBLEM IS LOW CLOUDS AND LACK OF HEATING ACROSS THE NORTH AND ESPECIALLY EAST. EVEN IN PIR WHERE THE TEMPS WERE UP TO 80 WITH DEWPTS IN THE LOW 60S CAP IS YET TO BE BROKEN. LAPS CAPES ARE AROUND 1500 J/KG AT PIR WITH INSTABILITY AXIS RUNNING N-S THROUGH BIS/MBG/PIR/VTN. CURRENTLY HAVE TS DEVELOPING CENTRAL AND MOVING EAST...REACHING THE BY LATE AFTERNOON/EVENING. SEVERE STORMS ARE STILL QUITE POSSIBLE THIS AFT/EVE ACROSS MUCH OF THE AREA...LESS THE FAR NW. AND GIVE SHEAR PROFILES...HAVE ISSUED TORNADO WATCH FOR THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF THE CENTRAL CWA. COOLER AIR FILTERS IN FOR THURSDAY WITH HIGH PRESSURE IN PLACE OVER THE REGION. LOW LEVEL WARM AIR ADVECTION INCREASES THURSDAY NIGHT. MODELS STILL INDICATING STRONG CONVECTIVE DEVELOPMENT OVER SE SD AFTER MIDNIGHT. MCS MAY TRACK NE INTO CENTRAL SD FRI MORNING. FRONTAL BOUNDARY STAYS TO THE SOUTH FRIDAY...REACHING N IA...KEEPING TEMPS COOL. LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY FOR ELEVATED TS FRIDAY THROUGH SATURDAY AS SOUTHWEST FLOW ALOFT CONTINUES. .LONG TERM...SUNDAY THROUGH WEDNESDAY PERSISTENCE LOOKS LIKE A GOOD FORECAST FOR THE EXTENDED TIME PERIOD AS MEAN LARGE SCALE TROUGHING REMAINS OUT WEST WITH A FRONTAL BOUNDARY LIFTING BACK AND FORTH ACROSS THE CENTRAL AND NORTHERN PLAINS AS S/WS MOVE THROUGH. THUS...THERE WILL BE MORE CHANCES OF PRECIP DURING THE EXTENDED THAN NOT. DID NOT CHANGE PREVIOUS GRIDS MUCH. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/MOHR
Hazardous weather outlook, May 19, 11:44 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1144 AM CDT WED MAY 19 2004 SDZ003-015-201020- CORSON-DEWEY- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-201020- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS- FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON- POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE AIRMASS OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA WILL BECOME VERY UNSTABLE LATE THIS AFTERNOON AND EVENING. MEANWHILE...A FRONT WILL BE APPROACHING THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD EVENING...AND SOME OF THOSE STORMS COULD BE SEVERE WITH HAIL AND HIGH WIND THE MAIN THREATS. HOWEVER...THERE IS ALSO A RISK OF AN ISOLATED TORNADO. MOST OF THE ACTIVITY THAT DOES DEVELOP WILL MOVE OUT OF THE AREA BY SUNDOWN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 44 min |
| May 19, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 49 min |
| May 19, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.